Ohio, 2003

Damaging Wind in Ohio, April 30, 2003

April 30, 2003 · NWS IWX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 30, 2:46 PM EST, 5 hours 4 minutes earlier.

Area forecast discussion, Apr 30, 2:46 PM EST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
246 PM EST WED APR 30 2003

FORECAST CHALLENGE WILL BE WARM FRONT LOCATION...

CURRENTLY A WARM FRONT EXTENDS FROM LIMA OHIO TO PERU INDIANA TO
PEORIA ILLINOIS. PROGRESS HAS BEEN SLOWLY NORTH. MCS THAT MOVED
ACROSS NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO THIS
MORNING HAS RETARDED NORTHWARD PROGRESS. TEMPERATURES SOUTH OF THE
FRONT HAVE MOVED INTO THE UPPER 60S AND LOWER 70S BY NOON.

THIS MORNING UPPER AIR CHARTS SHOW A 30KT 850MB JET STREAK OVER
OKLAHOMA TO NORTHWEST ILLINOIS IS FEEDING CONVECTION OVER EASTERN
IOWA AND NORTHWEST ILLINOIS. THIS AREA IS IN BETWEEN TWO 300MB JET
STREAKS OUTTING IT IN AN AREA OF GOOD LIFT. THUNDERSTORM DEVELOPMENT
IS QUITE LIKELY AND A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
ALL OF OUR NORTHERN INDIANA COUNTIES UNTIL 6 PM EST.

MODELS ARE NOT HANDLING THE MOVEMENT OF THE WARM FRONT WELL SO WILL
SLOW ITS MOVEMENT. STILL EXPECT IT TO MOVE NORTH OF THE FORECAST
AREA...BUT LATER THAN CURRENTLY THOUGHT SO WILL LOWER MIN
TEMPERATURES OVER EXTREME SOUTHERN MICHIGAN AND FAR NORTHERN
INDIANA. WILL RAISE LOW TEMPS A COUPLE OF DEGREES FOR THE SOUTHERN
COUNTIES.

CHANCE OF RAIN CONTINUES TO LOOK GOOD IN THAT THE FRONTAL BOUNDARY
WILL NOT MOVE AS FAR NORTH AS INDICATED EARLIER. WILL KEEP LIKELY
POPS OVERNIGHT NORTH AND CHANCE POPS SOUTH.  ALL MODELS HAVE COLD
FRONT SLOWLY MOVING THROUGH THURSDAY. COLD FRONT MOVEMENT SEEM
REASONABLE SINCE THE SHORT WAVE TROF ASSOCIATED WITH THE SYSTEM
SEEMS TO BE WEAKENING WHICH WOULD MAKE IT MORE DIFFICULT FOR THE
FRONT TO MOVE THROUGH. CURRENT FORECAST STILL LOOKS GOOD FOR
THURSDAY EXCEPT FOR THE NORTH WHERE MAXIMUM TEMPERATURE ARE TOO
HIGH...WILL LOWER THEM A CATEGORY. FRONT WILL SLOWLY MOVE ACROSS THE
AREA THURSDAY AFTERNOON. SHOWERS AND POSSIBLE THUNDERSTORMS CONTINUE
CAN BE EXPECTED OVER THE AREA THURDAY AND SHOWERS THURSDAY NIGHT AND
INTO FRIDAY AS THE FRONT HAS TROUBLE MOVING EAST. WILL KEEP LIKELY
POPS ACROSS THE ENTIRE AREA THURSDAY AND CHANCE POPS THURSDAY NIGHT
AND FRIDAY. FRONT FINALLY MOVES FAR ENOUGH EAST BY SATURDAY SO WILL
KEEP SATURDAY DRY.

FORECAST DISCUSSION FOR SATURDAY NIGHT THROUGH WEDNESDAY...

SATURDAY NIGHT WILL START OUT WITH HIGH PRESSURE OVER THE AREA. THEN
SUNDAY NIGHT A LOW PRESSURE SYSTEM WILL BEGIN TO MOVE INTO OUR
COUNTY WARNING AREA (CWA). THEN MONDAY INTO EARLY TUESDAY THIS
SYSTEM WILL BE MOVING THROUGH THE CWA WITH AN AREA OF HIGH PRESSURE
BEGINNING TO MOVE IN TUESDAY NIGHT AND THIS WILL BE OVER THE CWA ON
WEDNESDAY. LOOKS LIKE THE CHANCE FOR RAIN WILL START EARLY MONDAY
MORNING. THE GEM HAS LOW CENTER SLIGHTLY NORTH OF MRFS POSITION FOR
MONDAY...GFS LINES UP THE LOW MONDAY MORNING WITH AVN/MRF OVER IOWA.
ECMWF HOLDS LOW MORE WESTERLY THAN MRF ON TUE. OVERALL IT APPEARS
THAT THE GEM IS SLOWER WITH LOW THAN MRF/AVN. LOOKS LIKE THERE IS A
BETTER CHANCE FOR RAIN/T-STORMS ON MONDAY THAN TUESDAY. CHANGED
THESE TWO DAYS TO REFLECT THIS. TEMPERATURES FOR THE MOST PART
LOOKED OK.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

GREG LAMBERTY
Hazardous weather outlook, Apr 30, 5:04 AM EST, 14 hours 46 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EST WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY AS A WARM FRONT MOVES
FROM SOUTH TO NORTH ACROSS THE AREA. SCATTERED SEVERE THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING. LARGE HAIL WILL BE
THE MAIN THREAT...ALTHOUGH STRONG WINDS AND ISOLATED TORNADOES WILL
BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL BE ACCOMPANIED BY THUNDERSTORMS THURSDAY INTO
THURSDAY EVENING AS IT MOVES FROM WEST TO EAST ACROSS THE REGION.
SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTH
OF A LINE FROM LAPORTE TO SOUTH BEND TO HILLSDALE.

ADDITIONAL THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY...TONIGHT...THURSDAY...AND
THURSDAY EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

12

In the hours before

Local storm report, Apr 30, 6:22 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0622 PM EST WED APR 30 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0619 PM    ALBION                    IN   0.75 IN HAIL
04/30/03   NOBLE

HITCHCOCK
Local storm report, Apr 30, 6:45 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0645 PM EST WED APR 30 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0642 PM    8 S ALBION                IN   0.75 IN HAIL
04/30/03   NOBLE

HITCHCOCK
Local storm report, Apr 30, 6:49 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0649 PM EST WED APR 30 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0647 PM    1 N AVILLA                IN   0.75 IN HAIL
04/30/03   NOBLE

HITCHCOCK
Local storm report, Apr 30, 7:00 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0700 PM EST WED APR 30 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0656 PM    2 NW AUBURN               IN   0.75 IN HAIL
04/30/03   DE KALB

HITCHCOCK
Local storm report, Apr 30, 7:13 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0713 PM EST WED APR 30 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    WATERLOO                  IN   1.00 IN HAIL
04/30/03   DE KALB

HITCHCOCK
Local storm report, Apr 30, 7:42 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0742 PM EST WED APR 30 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0741 PM    SALAMONIA                 IN   0.88 IN HAIL
04/30/03   JAY

HITCHCOCK

The radar

The Northern Indiana radar (KIWX), 88 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williams

When
April 30, 7:50 PM EST
Where
Williams County, 5 mi W of Bryan
Measured
51 kt (59 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.467, -84.650

Williams county sheriff reported an estimated wind gust to 60 mph west of Bryan.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349318.